Alert archive / Nevada / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 14, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 29, 1998, 3:21 PM PDT for Clark County, Nevada. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 1998, 3:21 PM PDT (22:21 UTC)
- Expired
- Jul 29, 1998, 4:25 PM PDT
- In force
- 64 min
- Issued by
- NWS Las Vegas, NV
- Area
- Whole counties
County Clark County, NV
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 3642 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
949 WUUS1 KLAS 292224 RRA SVRLAS NVC003-292325- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 321 PM PDT WED JUL 29 1998 * SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA * UNTIL 425 PM PDT * SOME LOCATIONS AFFECTED NORTH LAS VEGAS * AT 320 PM PDT RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTHEAST LAS VEGAS NEAR NELLIS AIR FORCE BASE. MOVEMENT WAS TO THE NORTHEAST AT 15 MPH. DAMAGING WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM ALONG WITH MARBLE SIZE HAIL. WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. KOSIER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:10 PM PDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 29, 2:10 PM PDT, 1 hour 11 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 210 PM PDT WED JUL 29 1998 SYNOPSIS...A TROUGH OF LOW PRESSURE CURRENTLY LOCATED OFF THE NORTHERN CALIFORNIA COAST WILL MOVE EAST INTO THE NORTHERN GREAT BASIN THE NEXT FEW DAYS. THIS WILL BRING A DRIER SOUTHWESTERLY FLOW TO THE AREA ALONG WITH BREEZY CONDITIONS. TEMPERATURES WILL BE NEAR NORMAL TO SLIGHTLY BELOW NORMAL. DISCUSSION...VISIBLE SATELLITE IMAGERY INDICATING CONVECTION BREAKING OUT OVER EASTERN MOHAVE COUNTY IN ARIZONA AND ALSO IN CENTRAL NEVADA ALONG NORTHERN NYE COUNTY BORDER. WATER VAPOR IMAGERY CONTINUES TO SHOW DRYING TAKING PLACE WITH EXCEPTION OF ABOVE MENTIONED AREAS. THE DEW POINT AT DRA HAD FALLEN INTO THE LOWER 30S BY MID AFTERNOON. MODELS ALL PRETTY SIMILAR ON EVOLUTION OF TROUGH AS IN MOVES INLAND NEXT 48 HOURS. THE NGM AND AVN AS WELL AS THE NOGAPS INDICATING A DEEPER TROUGH THAN THE ETA MODEL. WITH REMAINS OF "DARBY" AMPLIFYING RIDGE IN THE PACIFIC...TRENDS FAVOR THE DEEPER NGM/AVN SOLUTION. ALSO...ETA HAS SEEMED TO UNDER-FORECAST THE DEPTH OF THESE TROUGHS MOST OF THIS YEAR SO AM LEANING MORE TOWARD NGM/AVN. EITHER WAY...FOR OUR AREA IT PROBABLY DOESN'T MATTER TOO MUCH AS ETA ALSO INDICATING DRYING FOR ALL OF THE AREA. WITH MOISTURE BOUNDARY STILL CLOSE TO MOHAVE COUNTY...WILL CONTINUE MENTION OF CONVECTION FOR THAT AREA INTO THURSDAY THEN DRY FOR ALL AREAS FRIDAY. WINDS COULD GET CLOSE TO ADVISORY LEVELS THE NEXT FEW DAYS...ESPECIALLY IF NGM/AVN CORRECT. TEMPERATURES WILL COOL A FEW DEGREES NEXT FEW DAYS AS HEIGHTS/THICKNESS DECREASE. DURING EXTENDED...TROUGH SHIFTS TO THE NORTHEAST WITH HIGH STRENGTHENING EARLY NEXT WEEK. WILL GO DRY FOR NOW BUT WILL LIKELY SEE AN INCREASE IN MOISTURE AGAIN BY TUESDAY AT THE LATEST. LAS 0000. KOSIER
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 4:38 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 57 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.